T.J. asks from Saint Paul, MN on July 15, 2008
Seeking the Right Prescription
Is anyone on an antidepressant or anti anxiety medicine that they feel works without too many side effects? I have been on 40 mg of Lexapro for several months now as well as 0.5 mg of Ambien to sleep at night and I don't feel anything has changed. I still feel depressed, sad, feel like crying, feel like being alone, EXHAUSTED ALL THE TIME, having anxiety attacks and just an over all feeling of irritability and a low sex drive. Any suggestions? I am currently working with a counselor and a psychologist to get me back on track.
J.W. answers from Chicago on July 16, 2008
About a year and a half ago, I was diagnosed with postpartum depression, after my third child was born. The doctors put me on Lexapro, but I didn't feel like that was working for me. Like you, I still was feeling anxious, depressed etc. But then I was put on Cymbalta. Da da da da (trumpet sounds) I'm a new gal. I am currently taking 60 mg and it's been working out for quite a while now. I still have no sex drive, but for me, I think that comes with the "having three kids" territory. The only drawbacks that I have with the medicine, is that it's kind of expensive. As far as I know, there is no generic for Cymbalta, so even with our insurance, it's still $40 a month. The other drawback is more of a personal one, I'm afraid to come off the medicine. Will I go back to the behaviors I had before the medication? I dunno.
So T., I hear ya sister! I'm sorry you are going through this, but work with your doctors and it will get better.
S.E. answers from Chicago on July 16, 2008
I think what you are doing is on the right track. I take Lexapro for anxiety and it took a while but I have started feeling better but I still have those times where I just can't be in any place closed in or be around anyone. Most night I have trouble sleeping and would rather sleep in the mornings when I am alone. One of the things I do in get out in the sun, it is very important to get that vitamin D in your system. Only a short amount of time is needed every day. And i make sure to get my B12 also.
I hope you feel better soon.
A.T. answers from Chicago on July 16, 2008
It does take a while to get the right stuff. I was on Zoloft years ago and it was a godsend. No sex drive issues--nothing. The next time I needed something it didn't work as well so we used Effexor...also a godsend. Just so you know, the doc won't be able to change you all at once and it will take some time for the new meds to build up to where they work. Don't expect immediate results and expect to be even a bit more "off" during the transition. When I switched from Zoloft to Effexor I was really kooky. I cried and begged my husband to call the doc and change me back to Zoloft--but he knew it wasn't working as well as it should and helped me through the transition. With the right RX you shouldn't need daytime uppers and night time downers. Good luck...been there and I know it's tough. Hang in there!
J.G. answers from Chicago on July 16, 2008
Sometimes the first antidepressent prescribed for you may not be the one your body responds to. I encourage you to go to the physician who prescribed the medication and let him know it is not working. The physician will need to taper the antidepressant off and start an alternative drug. Let them know that you are concerned about the antidepressent affecting your libido. Not all antidepressents will affect your libido. For sleep try to also adopt good sleep hygiene. For example no naps during the day, no caffiene 6hr. before bedtime, the bed is only for sex and sleep (no watching TV, reading). There are other sleep medications to try as well or they could increase the dose of Ambien. However decrease sleep may resolve once you are on the correct antidepressent. Furthermore, sleep medications should be a short term fix.
A.S. answers from Chicago on July 15, 2008
I swear by Zoloft. I have been on it for about 3 years now. It helps with anxiety too. The only side effect that is troublesome for me is that it does cut down on my sex drive. My dr was going to add a little Wellbutrin which is supposed to help with that, but then I got pregnant so I had to go off it. I know some people don't tolerate the Wellbutrin very well. I don't know if you are nursing still or not but Zoloft can also be taken during nursing and pregnancy.
A.K. answers from Chicago on July 16, 2008
I'm sorry you feel that way. I had a pretty bad depression about 7 years ago do to something that happened then and was told by a doctor that I needed medication but I refused because I knew to many people on it with terrible side effects and they didn't seem to be helpfull. I found a website 1-800Homeopathy.com and found a miracle all natural homeopathic medicine called:
It worked wonders for me, I feel great. My depression went away and so did my Panic atacks in a very short period of time. I will always recommend this to anyone with depression. It's worth a try. I wish you all the best of luck ;-)
L.B. answers from Chicago on July 16, 2008
Ask your counselor & psychologist about Emotional Freedom Techniques. You can also visit the emofree.com website for more information & successful case histories. EFT is being taught by doctors & also at Swedish Covenant & Resurrection hospitals. It works like accupuncture WITHOUT needles & is on the cutting edge of alternative therapies.
Wishing you wellness.
M. answers from Chicago on July 16, 2008
I'm sorry to hear that you feel bad-I can relate. For over 10 year I have been struggling with these and trying to treat them. It interferes with everything in my life! For me, it only gets a little better-never goes away. Currently, I'm on Prozac (60 mg) and it seem to be okay. I've heard that Cymbalta is the new wonder drug. If things don't seem to be working(you do have to give it a while), switch doctors, maybe.
Please let me know if you need to talk-I understand!